Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 350, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2018, 11:41 PM CDT for Clark County, Meade County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 11:41 PM CDT (04:41 UTC)
- Expired
- Jul 28, 2018, 12:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted.
610
WUUS53 KDDC 280441
SVRDDC
KSC025-119-280545-
/O.NEW.KDDC.SV.W.0350.180728T0441Z-180728T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1141 PM CDT FRI JUL 27 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Meade County in southwestern Kansas...
Clark County in southwestern Kansas...
* Until 1245 AM CDT.
* At 1140 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Missler to 2 miles southeast of
Meade to 11 miles south of Meade State Park, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Meade, Ashland, Minneola, Fowler, Englewood, Sitka, Clark State
Lake and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3725 10038 3747 10047 3746 9965 3729 9955
3700 9960 3700 10043
TIME...MOT...LOC 0440Z 265DEG 34KT 3741 10038 3726 10032 3701 10037
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
208
WWUS53 KDDC 280529
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1229 AM CDT SAT JUL 28 2018
KSC025-119-280545-
/O.CON.KDDC.SV.W.0350.000000T0000Z-180728T0545Z/
Meade KS-Clark KS-
1229 AM CDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EASTERN MEADE AND CLARK COUNTIES...
At 1228 AM CDT, severe thunderstorms were located along a line
extending from 11 miles south of Minneola to 4 miles west of Acres to
3 miles northeast of Gate, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ashland, Minneola, Englewood, Sitka, Clark State Lake and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3723 10014 3747 10018 3746 9965 3729 9955
3700 9960 3700 10019
TIME...MOT...LOC 0528Z 283DEG 28KT 3727 10001 3712 9995 3687 10000
HAIL...0.88IN
WIND...60MPH
$$
RBURG671
WWUS53 KDDC 280545
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1245 AM CDT SAT JUL 28 2018
KSC025-119-280555-
/O.EXP.KDDC.SV.W.0350.000000T0000Z-180728T0545Z/
Meade KS-Clark KS-
1245 AM CDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MEADE AND CLARK
COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3723 10014 3747 10018 3746 9965 3729 9955
3700 9960 3700 10019
TIME...MOT...LOC 0545Z 265DEG 34KT 3728 9984 3713 9978 3688 9983
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:28 PM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 27, 6:28 PM CDT, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Fri Jul 27 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday) Issued at 1256 PM CDT Fri Jul 27 2018 Likely MCS/squall line event with damaging winds up to 80 mph especially for areas west of highway 283 and localized flash flooding as thunderstorms could produce heavy rains of 2+ in/hr. Thunderstorm convection has initiated this morning across northeast Colorado and southwest Nebraska in association with a shortwave trough going through northern Colorado and Wyoming. The wave will continue to move south and east into western Kansas by this evening. A stalled out frontal boundary along the Kansas- Colorado border and a trough in eastern Colorado will be the focus of more thunderstorm initiation late this afternoon and this evening. The environment ahead of the storms especially west of highway 283 will have CAPE values in the 2500 J/kg range. Thunderstorms in northwest Kansas will initially be in supercell form and then quickly turn linear as they dive into southwest Kansas. Hence the wind threat will be greatest with the hail threat not as great. Most of the activity should be out of the area shortly after midnight and with subsidence behind the MCS we should see clearing skies and slightly cooler temperatures for our Saturday. It remains to be seen if the atmosphere will recover enough in the afternoon for another forecast MCS event Saturday night into Sunday morning in western Kansas which will be discussed more in detail in the long term. .LONG TERM...(Saturday night through Friday) Issued at 141 PM CDT Fri Jul 27 2018 More MCS events on the horizon for both Saturday and Sunday nights as the upper level pattern stays out of the northwest with shortwaves coming in from northern Colorado into western Kansas. Severe threat at this point should stay mainly in the strong wind range...with the flooding threat starting to increase if the storms continue to produce heavy rains over the same areas. Saturday night NAM, GFS, and Euro are all in pretty good agreement a large swath of rain from thunderstorms will move in from northwest Kansas mainly around midnight into the early morning. If the atmosphere can recover during the day Saturday from Friday's event...the possibility of damaging winds could exist again for the area as the storms move through. NAM has modest CAPE amounts of 1500-2000 Saturday evening so it won't be a widespread severe event at this point. Sunday's forecast is a rinse and repeat. Clearing skies from subsidence behind the MCS should allow the atmosphere to recover in the afternoon and another shortwave moves in from eastern Colorado by the evening. Widespread showers and thunderstorms should move through western Kansas between sunset and midnight with strong winds and heavy rains possible again. Early next week sets the stage for some unseasonably cool temperatures for July. A large trough over the central and northern plains combining with a wet ground, cloud cover, 850 mb temps in the 15-18 (C) range and surface winds out of the north could lead high temps on Monday to struggle to get to 80. The cool weather pattern will continue into Tuesday as the trough slowly moves eastward. Temps should slowly warm through the mid-week, the upper level pattern will continue mainly with northwest flow so with any shortwaves moving in...more opportunities for rain could be in the forecast from Wednesday through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 627 PM CDT Fri Jul 27 2018 Strong to severe thunderstorms will spread southeastward across western Kansas through this evening and into early Saturday morning, potentially affecting all TAF sites with periods of MVFR/IFR conditions. Otherwise, VFR conditions will prevail through much of the period. South to southeasterly winds 10 to 20kt will persist across southwest and central Kansas through early Saturday as a lee side trough of low pressure remains anchored across eastern Colorado while a surface high edges slowly eastward across the Upper Midwest. && .HYDROLOGY... Issued at 257 PM CDT Fri Jul 27 2018 Localized heavy rains from the forecast MCS event tonight along with more potential for heavy rains Saturday and Sunday nights going over saturated grounds have led to a slight risk of flash flooding for much of southwest Kansas. Any thunderstorms will have the capability of producing heavy rain in the order of up to 2+ in/hr rainfall rates and this could lead to localized flash flooding. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 65 83 / 100 10 50 30 GCK 61 83 64 82 / 80 10 50 20 EHA 63 86 63 87 / 90 10 30 10 LBL 64 86 66 86 / 80 10 40 20 HYS 63 83 64 78 / 80 10 50 30 P28 69 88 69 84 / 60 10 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...JJohnson HYDROLOGY...Tatro
Hazardous weather outlook, Jul 27, 2:57 PM CDT, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 257 PM CDT Fri Jul 27 2018 KSZ030-031-043>046-061>066-074>081-084>090-282000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 257 PM CDT Fri Jul 27 2018 /157 PM MDT Fri Jul 27 2018/ The potential is becoming more likely for thunderstorms to produce damaging straight line winds across southwest Kansas mainly for areas west of highway 183 after 7 pm this evening. This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Thunderstorms will move into western Kansas tonight with the potential for straight line winds up to 80 mph. Rainfall rates from these storms could be in the 2+ inch per hour range which could lead to some localized flash flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again Saturday and Sunday nights with localized flash flooding and damaging winds possible. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Elevated risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 7 pm tonight for areas mainly west of highway 183. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 27, 9:54 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Dodge City KS 954 PM CDT FRI JUL 27 2018 KSZ084-085-280330- Stevens KS-Morton KS- 954 PM CDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES UNTIL 1030 PM CDT... At 954 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles south of Wilburton, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hugoton, Rolla, Wilburton and Feterita. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for southwestern Kansas. LAT...LON 3699 10185 3720 10185 3723 10125 3700 10125 TIME...MOT...LOC 0254Z 266DEG 18KT 3702 10177 JJOHNSON
Local storm report, Jul 27, 9:55 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
955 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TSTM WND GST 4 SE BUCKLIN 37.50N 99.59W
07/27/2018 E65 MPH FORD KS PUBLIC
THE WIND WAS ESTIMATED AT 60 TO 65 MPH.
&&
LEELocal storm report, Jul 27, 10:19 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 2 NNW ULYSSES 37.60N 101.37W
07/27/2018 M62 MPH GRANT KS AWOS
&&
LEESpecial weather statement, Jul 27, 10:28 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 1028 PM CDT FRI JUL 27 2018 KSZ088>090-280430- Clark KS-Barber KS-Comanche KS- 1028 PM CDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARBER...COMANCHE AND SOUTHEASTERN CLARK COUNTIES UNTIL 1130 PM CDT... At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Lake Coldwater, moving southeast at 20 mph. Other strong thunderstorms were developing south of Sitka and also between Wilmore and Sun City. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Coldwater, Protection, Hardtner, Sitka, Sun City, Wilmore, Aetna, Lake Coldwater and Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for south central and southwestern Kansas. LAT...LON 3700 9985 3737 9961 3738 9884 3700 9851 TIME...MOT...LOC 0327Z 331DEG 17KT 3732 9947 UMSCHEID
Local storm report, Jul 27, 11:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FLASH FLOOD GARDEN CITY 37.98N 100.86W
07/27/2018 FINNEY KS LAW ENFORCEMENT
GARDEN CITY PD RELAYED INFORMATION OF SOME
STALLED VEHICLES DUE TO FLOODED ROADS IN
PARTS OF THE CITY.
&&Special weather statement, Jul 27, 11:15 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1115 PM CDT FRI JUL 27 2018
KSZ076>078-086>088-280515-
Gray KS-Seward KS-Meade KS-Clark KS-Haskell KS-Ford KS-
1115 PM CDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...EASTERN SEWARD...
MEADE...GRAY...SOUTHEASTERN HASKELL AND NORTHWESTERN CLARK COUNTIES
UNTIL 1215 AM CDT...
At 1115 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Charleston to 3 miles
southwest of Montezuma to 3 miles southeast of Hayne. Movement was
east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Dodge City, Cimarron, Meade, Montezuma, Minneola, Fowler, Kismet,
Copeland, Ingalls, Ensign, Meade State Park, Howell, Missler, Hayne,
The Haggard Elev, Ft. Dodge and Plains.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.
LAT...LON 3700 10090 3757 10062 3785 10063 3791 10001
3756 9984 3700 10013
TIME...MOT...LOC 0415Z 270DEG 30KT 3778 10059 3757 10051 3707 10076
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:20 PM CDT | Flash Flood Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 3 hr |
| Jul 27, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 55 min |
| Jul 27, 7:55 PM CDT | Flash Flood Warning | DDC | Pawnee, Rush | 3 hr |
| Jul 27, 7:59 PM CDT | Flash Flood Warning | DDC | Edwards, Hodgeman, Pawnee | 3 hr |
| Jul 27, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 55 min |
| Jul 27, 8:49 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 56 min |
| Jul 27, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 67 min |
| Jul 27, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 50 min |
| Jul 27, 9:01 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| Jul 27, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 62 min |
| Jul 27, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 1 more | 51 min |
| Jul 27, 9:54 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 36 min |
| Jul 27, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 3 more | 52 min |
| Jul 27, 10:28 PM CDT | Special Weather Statement | DDC | Comanche | 62 min |
| Jul 27, 10:43 PM CDT | Flash Flood Warning | DDC | Finney | 3 hr |
| Jul 27, 11:15 PM CDT | Special Weather Statement | DDC | Gray, Meade | 60 min |
| Jul 28, 12:44 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 76 min |
| Jul 28, 3:17 AM CDT | Special Weather Statement | DDC | Barber, Pratt | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.